MAUDE Adverse Event Report: OSTEOMED FOOT PLATING SYSTEM; FPS¿ 3.5/4.0MM 10 HOLE T PLATE

OSTEOMED FOOT PLATING SYSTEM; FPS¿ 3.5/4.0MM 10 HOLE T PLATE
Model Number 324-2222
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/02/2018
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(4) 2018, osteomed was notified that 6 months post surgery, the fps¿ 3.5/4.0mm 10 hole t plate (p/n 324-2222) broke.
 
Event or Problem Description
On (b)(6) 2018, osteomed was notified that 6 months post surgery, the fps¿ 3.5/4.0mm 10 hole t plate (p/n 324-2222) broke.
 
Additional Manufacturer Narrative
The plate was implanted on (b)(6) 2017.Osteomed was notified on (b)(6) 2018, that the plate broke.This is over 6 months post-implantation.Based upon additional information received from the distributor, the bone had not healed.It was implanted for medial column instability.Post-surgical instructions included non-weight bearing activity for eight (8) weeks and physical therapy.The physician reported that the patient was compliant with these instructions.Since the surgery, the patient has not experienced any trauma to the food that would have caused this incident.The physician is planning to explant the plate, but is still evaluating the patient.Based upon the information received, the root cause is associated with improper surgical technique, as the incorrect plate for an intended medial column fusion procedure.The fps 3.5/4.0mm 10 hole t plate was not designed for medial column fusion surgery.This plate used was designed for fracture repair, but was used in a procedure that did not involve fractures.This plate is listed as a "medium fragment plate" in the foot plating system (fps) surgical technique guide (stg).The surgeon did not use one of the medial column fixation plates supplied in the foot plating system; either the large medial column plate, or the small medial column plate, for this surgery.Per the stg, each of these plates is specifically designed for fusion of the medial column bones.The bones did not fuse even after 6 months.Since the patient only restricted weight bearing for the first 8 weeks, the following 4 months forced the plate to experience excessive abnormal functional stresses of "normal" walking activities that it was not designed to handle.This combination lead to the break.The review of the device history record for this lot did not identify any non-conformances associated with lot release.A two-year review of capas and ncrs did not identify any internal investigations or non-conformances associated with this device.The review of the complaint history shows that this is the first complaint ever received for this device.This plate is a part of the foot plating system.Per the fps failure mode and effects analysis is fmea, the potential failure mode of a plate breaking is covered and has two risks, non-union and tissue irritation.The severity rating for "non-union" is a 3 (serious), and a 1 (negligible) for "tissue irritation".All final risk levels are "low".The instructions for use guide warns that this implant is not intended to endure excessive abnormal functional stresses, is intended for temporary fixation only until osteogenesis occurs, and warns that post-operative instructions should be given to, and carefully followed by, the patient, including the knowledge of the potential for secondary injuries to a surgical site if the patient is non-compliant.It also warns that bending the plate multiple times may weaken the plate and could result in implant failure.This issue will be monitored through routine trending.

Brand Name
FOOT PLATING SYSTEM
Common Device Name
FPS¿ 3.5/4.0MM 10 HOLE T PLATE
Manufacturer (Section D)
OSTEOMED
3885 arapaho road
addison TX 75001
MDR Report Key7205608
Report Number2027754-2018-00001
Device Sequence Number13702541
Product Code HRS
UDI-Device Identifier00845694023122
UDI-Public(01)00845694023122(10)1033338(30)1(11)100420
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K091614
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number324-2222
Device Catalogue Number324-2222
Device Lot Number1033338
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer01/02/2018
Initial Report FDA Received Date01/19/2018
Supplement Report FDA Received Date02/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight65